Birth Control’s Blood Clot Risks Drop Quickly After Stopping, Study Suggests
Increased clotting risk caused by some hormonal contraceptives may drop within just 2–4 weeks of stopping their use.
Complete the form below to unlock access to ALL audio articles.
The increased risk of blood clots caused by some hormonal contraceptives may drop within just 2–4 weeks of stopping their use, suggests a new study published in Blood. The findings could help to inform individuals how long to stop using hormonal contraceptives prior to major surgery, prolonged periods of immobility, or when reducing anti-clotting medications after a blood clot.
Increased clotting risks with some hormonal contraceptives
Not all types of birth control are linked to clotting problems, but some combined hormonal contraceptives (CHCs) – such as certain birth control pills, vaginal rings and skin patches – can increase the chances of developing blood clots by three to five times.
Approximately 1 in 3,000 people using hormonal contraceptives will develop a clot. One of the most dangerous is venous thromboembolism (VTE), a clot that forms in a vein, which can have potentially life-threatening consequences if the clots find their way into the lungs or the brain.
Despite the knowledge of increased clotting risks from CHCs being well established, it was unclear until now how long this effect can linger after patients stop using hormonal birth control. Improving our understanding is crucial, as patients undergoing surgery or prolonged periods of immobility must consider when to stop in order to reduce the risk of clots.
To uncover more about how long this heightened risk may persist, researchers from the Geneva University Hospitals, Switzerland, measured changes in blood markers before and after stopping hormonal contraceptives.
"[CHCs] are the most used form of contraception in Europe and North America, but can cause vascular problems, in particular clots in the veins," explains Dr. Marc Blondon, the senior author of the study and an expert in vascular medicine at the Geneva University Hospitals, speaking to Technology Networks. "This leads to venous thrombosis and pulmonary embolism. Specifically, what we wanted to understand was how long the risk of venous thrombosis due to CHC lasted, after the cessation of CHC. This is important to inform clinical decisions. "
A matter of weeks
The researchers collected blood samples from 66 women using hormonal contraceptives who were voluntarily stopping for personal reasons. Samples were collected prior to them stopping then at 1, 2, 4, 6 and 12 weeks after. Blood samples from a control group of 28 women were also analyzed as a comparison – these were collected at baseline and then after 4 and 12 weeks.
Using these samples, the researchers measured several biomarkers that are associated with CHCs and clotting activity. These include markers of hormone-activated clotting and individual clotting factors (such as factor VIII, as well as factors that inhibit clotting, such as antithrombin).
Clotting markers were elevated prior to stopping hormonal contraception, as expected. However, coagulation markers soon dropped quickly after stopping, suggesting that clotting risks likely return to normal within just a few weeks of stopping hormonal contraception.
For example, approximately 80% of the decrease in clotting markers occurred within 2 weeks of stopping hormonal contraceptives, and 85% occurred within 4 weeks. By 12 weeks, all clotting markers were comparable to the control group.
Guiding medical advice
“Our goal was not to look at the thrombotic risk of contraceptives, but to determine how long that risk takes to normalize after stopping contraceptives,” Blondon said in a press release. “It’s reassuring to know that that possible harm of the pill goes away rapidly when one stops taking it.”
There are some limitations to the study, Blondon highlights: "The first limitation is that we used blood biomarkers to infer the risk of venous thrombosis, and not actual clinical thrombotic events. Gladly, the biomarkers are well validated as surrogate markers for this risk, specifically in the context of CHC."
"The second limitation is that our sample was composed of mainly young white and overall healthy women, who lived in or around Geneva, Switzerland," he continues. "The applicability of our findings to other women is not certain but likely, because we did not observe differences of our findings when comparing women who were overweight and who were not, or women younger and older than 30 years."
Nonetheless, the findings help to provide an estimate for how long it takes to see the effects of stopping hormonal contraceptives on blood clotting risk. “Two to four weeks of cessation prior to planned major surgery, or withdrawal of anticoagulants in VTE patients, appears sufficient for the majority of women,” the authors summarize in the paper.
Reference: Hugon-Rodin J, Fontana P, Poncet A, Streuli I, Casini A, Blondon M. Longitudinal profile of estrogen-related thrombotic biomarkers after cessation of combined hormonal contraceptives. Blood. 2023:blood.2023021717. doi: 10.1182/blood.2023021717
Dr. Marc Blondon was speaking to Dr. Sarah Whelan, Science Writer for Technology Networks.